In a nutshell
This study evaluated the occurrence and clinical predictors of peripheral neuropathy (PN; nerve damage) in long-term survivors of breast cancer (BC). The data showed that PN is an important long-term consequence of taxane-based chemotherapy in survivors of BC.
BC is one of the most common forms of cancer in women. Treatments for BC usually involve a combination of surgery, chemotherapy, and radiotherapy. Patients recovering from BC often develop side effects from these treatments. One possible side effect of chemotherapy is PN. PN involves damage to the nerves that can cause weakness, numbness, tingling, and pain in the hands and feet.
Chemotherapy-induced PN develops within weeks or months after starting treatment and can last for months or years after treatment ends. Some studies have found that the number of people who suffer from chemotherapy-induced PN ranges from 11% to 80%. However, there are very few studies evaluating the frequency and clinical predictors of PN in long-term survivors of BC.
Methods & findings
This study involved 2420 long-term survivors of BC. 21% of the patients were treated with surgery, 53% with surgery plus radiation, and 26% with surgery and chemotherapy (with or without radiation).
Overall, 17% of women reported PN symptoms. Of these, 30% experienced symptoms within days, 46% within months, and 24% within years after treatment. 74% of these patients reported ongoing symptoms at an average time of 6.5 years since diagnosis.
PN symptoms were reported by a larger proportion of patients who received chemotherapy (33%) compared to those who had surgery alone (12%) or surgery plus radiation (11%). PN symptoms were reported more commonly by women treated with paclitaxel (Taxol; 52%) and docetaxel (Taxotere; 39%), compared to other chemotherapy regimens (17%).
Patients who received chemotherapy were 3.31 times more likely to experience PN symptoms compared to those who received surgery. A taxane-based chemotherapy regimen was 4.47 times more likely to result in PN symptoms compared to other chemotherapy regimens.
The bottom line
This study concluded that PN is an important long-term consequence of taxane-based chemotherapy in survivors of BC.
The fine print
The symptoms PN was only assessed by a single questionnaire. Other studies using more objective methods are needed.
Published By :
Aug 14, 2021
If you sign up for Medivizor, you'll receive PERSONALIZED updates that are JUST FOR YOU. Want to give it a try?